Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 3, NWS Duluth, MN

June 14, 2020Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 14, 2020, 3:30 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 14, 2020, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2020, 3:30 AM CDT (08:30 UTC)
In effect from
Jun 14, 2020, 12:00 PM CDT
Expired
Jun 14, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WHUS43 KDLH 140830
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
330 AM CDT Sun Jun 14 2020

...HIGH RISK OF RIP CURRENTS THIS AFTERNOON AND EARLY EVENING...

MNZ037-WIZ001-150200-
/O.NEW.KDLH.BH.S.0003.200614T1700Z-200615T0200Z/
Carlton/Southern St. Louis-Douglas-
330 AM CDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON CDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from noon CDT today through this
evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This afternoon and early evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde
1 follow-up statement
246 
WHUS43 KDLH 142028
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
328 PM CDT Sun Jun 14 2020

...HIGH RISK OF RIP CURRENTS THIS AFTERNOON AND EARLY EVENING...

MNZ037-WIZ001-150200-
/O.CON.KDLH.BH.S.0003.000000T0000Z-200615T0200Z/
Carlton/Southern St. Louis-Douglas-
328 PM CDT Sun Jun 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This afternoon and early evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 12:25 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 12:25 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1225 AM CDT Sun Jun 14 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 318 PM CDT Sat Jun 13 2020

This afternoon high pressure sits north of Lake Superior with a
pressure gradient beginning to strengthen on the western periphery
of MN. Another cool night is expected across the Northland again
with temperatures dropping into the 40s. The core of the high will
shift slightly east this evening with southeasterly winds persisting
into the morning hours. No frost advisory is expected at this time.

An upper level ridge over the region will stave off weather on
Sunday. An even stronger pressure gradient begins to set up across
the Northland with enhanced southerly flow returning to the region.
Look for gusty winds out of the south and high temperatures in the
70s. The upper level ridge begins to break down Sunday night as an
upper level low over the Pacific Northwest begins to pulsate
shortwaves eastbound towards the Great Lakes. Some showers/storms
may accompany these shortwaves, parameters for stronger storms look
more favorable to the west over the Dakotas where a surface low is
tracking east across the region.

.LONG TERM...(Monday through Saturday)
Issued at 318 PM CDT Sat Jun 13 2020

Going into Monday, a surface low out of the Central Plains begins to
nudge its way northeast. The upper level ridge that has been in
place begins to traverse eastward as an upper level low rotates
through Alberta to Saskatchewan. Look for scattered rain showers
with some embedded thunderstorms filtering in as our upper level
flow switches to out of the southwest and a few minor shortwaves
work through the area.

Showers/storms briefly vacate the Northland on Tuesday with minimal
shortwave activity flowing through the area. The southerly flow at
the surface is expected to continue pumping warm air advection into
the region. Temperatures are expected to climb into the upper 80s
with lower temperatures along the North Shore due to lake influence.

A more organized system is starting to manifest itself by mid week
in the 12Z suite of model guidance. An upper level jet begins to
breach our borders with a cold front propagating into our region.
The cold front begins its decent from northwest to the southeast
Wednesday evening. There is now a better consensus among the models
with the cold front timing and bringing more adequate moisture to
sustain convective activity then yesterdays model runs. MUCAPES are
still in the 500-1200 J/Kg with bulk shear values around 30kts near
the convective line. Given these parameters the area has potential
to see some stronger storms Thursday evening.

Friday a secondary cold front drops down from Canada and may produce
some rain showers. Given the lack of warm moist air for it to run
into the signaling for storms is not strong. High temperatures will
dip into the lower 70s across the Arrowhead and mid 70s for NW WI.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1224 AM CDT Sun Jun 14 2020

VFR conditions expected through the period with departing high
pressure keeping skies mostly clear. A strengthening low level jet
may create some LLWS at INL/BRD through the night. Diurnal heating
after sunrise will cause surface winds to strengthen and reduce LLWS
threats during the day. A tightening pressure gradient will create
gusty southeasterly winds at all terminals with sustained winds 10
to 15 kt and gusts 20 to 25 kt, with slightly higher gusts possible
at BRD. Wind speeds will begin to subside around sunset, but a low
level jet will introduce the chance for LLWS once again right around
05 to 06Z Sunday night at most terminals except possibly HYR.

&&

.MARINE...
Issued at 1023 PM CDT Sat Jun 13 2020

Northeasterly winds will continue to lighten up overnight but
increase in strength Sunday morning and into the afternoon. The
pressure gradient will tighten through the day as high pressure
continues to move off to the east, allowing for sustained winds
around 10 to 15 knots with gusts to 25 knots for parts of western
Lake Superior, from Port Wing to the Twin Ports and along the
North Shore to Silver Bay. Gusty winds will begin to subside
around sunset. A small craft advisory is in effect from noon
Sunday (17Z) until 10 PM (03Z). Wave heights will range from 1 to
3 ft for areas under a small craft advisory with some occasional
waves to 4 ft possible. Elsewhere, wave heights will be less than
2 ft.

Winds will gradually become southeasterly Sunday night as high
pressure continues moving east and low pressure to the west.
Breezy southeasterly winds will develop by Monday afternoon with
speeds around 10 to 15 knots and gusts to 20 knots. A chance of
rain with perhaps a rumble of thunder will be possible Sunday
night into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  40  66  49  74 /   0   0  30  20
INL  45  74  54  79 /   0   0  30  30
BRD  50  75  58  83 /   0  10  30  20
HYR  43  73  50  80 /   0   0  30  30
ASX  40  73  49  78 /   0   0  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from noon today to 10 PM CDT this evening
     for LSZ143>145.

&&

SHORT TERM...Britt/BJH
LONG TERM...Britt/BJH
AVIATION...Melde/JDS
MARINE...JDS
Hazardous weather outlook, Jun 13, 10:13 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1013 PM CDT Sat Jun 13 2020

MNZ037-WIZ001-150315-
Carlton/South St. Louis-Douglas-
1013 PM CDT Sat Jun 13 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong northeast winds will be possible once again for Sunday,
which could increase the threat for rip currents along the Twin
Ports beaches.

Isolated thunderstorms are possible Sunday night. Occasional
cloud-to-ground lightning will be the main threat. Brief wind
gusts to 40 mph and small hail are possible with the strongest
storms. Severe weather is not anticipated.

There are several chances of thunderstorms Monday afternoon
through next Saturday. A few storms may be strong during the
period, but widespread severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-150315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
1013 PM CDT Sat Jun 13 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday night. Occasional
cloud-to-ground lightning will be the main threat. Brief wind
gusts to 40 mph and small hail are possible with the strongest
storms. Severe weather is not anticipated.

There are several chances of thunderstorms Monday afternoon
through next Saturday. A few storms may be strong during the
period, but widespread severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1013 PM CDT Sat Jun 13 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northeast winds are expected once again Sunday, especially along the
southwest arm of Lake Superior. A Small Craft Advisory has been
issued for areas from Silver Bay, MN to to the Twin Ports to Port
Wing, WI.

There are several chances of thunderstorms Monday afternoon
through next Saturday. A few storms may be strong during the
period, but widespread severe weather is not anticipated.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:57 PM CDTSmall Craft AdvisoryDLH24 hr

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.